Opioid Painkillers Linked with Increased Risk of Birth Defects
The Centers for Disease Control and Prevention (CDC) has released a new analysis and found that opioid painkillers double the risk of birth defects when taken during pregnancy, according to Medical Marketing and Media.
The New York Times reports that the analysis found that roughly a third of women of reproductive ages have been prescribed an opioid painkiller.
The CDC reports that half of pregnancies are unplanned and that the first few weeks of fetal development are when most birth defects from exposure to pharmaceuticals and chemicals occur.
The Huffington Post reports that because of this situation, many women will be taking opioid painkillers and not yet know they are pregnant. CBS News states that the risk of birth defects from opioid painkillers is highest during the first few weeks of pregnancy.
Opioid Painkillers Linked to Multiple Birth Defects
The CDC analysis found that the most commonly prescribed opioids among women of reproductive age were hydrocodone, codeine, and oxycodone. Another CDC study found that opioid use during pregnancy was linked to the following birth defects:
- Spina bifida
- Atrioventricular septal defect
- Atrial septal defect
- Tetralogy of Fallot
- Hypoplastic left heart syndrome
- Conoventricular septal defect
- Pulmonary valve stenosis
A study published in the journal Obstetrics and Gynecology reported that opioid use was associated with an over 2-fold increase in neural tube defects, which are defects in the brain, spine, or spinal cord.
Another article published in the American Journal of Obstetrics and Gynecology found that opioid use during early pregnancy was associated with many of the birth defects list above.
FDA Places Black Box Warning on Opioid Drugs Warning of Use in Pregnancy
In September 2013, the Food and Drug Administration, FDA, placed a boxed warning on opioid prescription drugs, warning that use during pregnancy can lead to neonatal opioid withdrawal syndrome, according to Forbes.
Neonatal opioid withdrawal syndrome, also called neonatal abstinence syndrome, results because the baby becomes dependent on opioids it was exposed to in the womb and can have a number symptoms, according to the National Institutes of Health:
- Excessive crying
- Poor feeding